FDA: Ziprasidone Can Cause Rare, Serious Adverse Drug Reaction

Label must carry warning for Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS)

FRIDAY, Dec. 12, 2014 (HealthDay News) -- The antipsychotic medicine ziprasidone (Geodon) and generic versions of the drug can cause a rare, serious skin reaction that can progress to affect other parts of the body, the U.S. Food and Drug Administration says.

The agency has ordered that ziprasidone's label carry a new warning about this condition, called Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS).

Patients who are taking ziprasidone and develop a fever with a rash and/or swollen lymph glands should seek immediate medical care. If DRESS is suspected, doctors should immediately take patients off the drug, the FDA said. DRESS can lead to inflammation of the liver, kidney, lungs, heart, or pancreas, and possibly death.

"We urge health care professionals and patients to report side effects involving ziprasidone to the FDA MedWatch program," the FDA said in a safety alert.

More Information

Physician's Briefing